Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

August 18, 2017Martin County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 18, 2017, 8:30 PM CDT for Martin County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2017, 8:30 PM CDT (01:30 UTC)
Expired
Aug 18, 2017, 9:00 PM CDT
In force
30 min
Issued by
NWS Twin Cities, MN

County Martin County, MN

The radar

The Minneapolis radar (KMPX), 153 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

298 
WWUS83 KMPX 190130
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
830 PM CDT FRI AUG 18 2017

MNZ082-083-091-190200-
Blue Earth-Watonwan-Martin-
830 PM CDT FRI AUG 18 2017

...A STRONG THUNDERSTORM WILL AFFECT MARTIN...SOUTHWESTERN BLUE EARTH
AND SOUTHEASTERN WATONWAN COUNTIES...

At 829 PM CDT, a strong thunderstorm was located near Trimont, or 14
miles northwest of Fairmont, moving southeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Fairmont, St. James, Sherburn, Truman, Trimont, Welcome, Ceylon,
Lewisville, Granada, South Branch, Northrop and Dunnell.

This includes Interstate 90 between mile markers 82 and 107.
 
LAT...LON 4351 9485 4379 9486 4397 9467 4399 9421
      4350 9441
TIME...MOT...LOC 0129Z 299DEG 28KT 4379 9464 

$$
AMK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 18, 6:31 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 18, 6:31 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
631 PM CDT Fri Aug 18 2017

.SHORT TERM...(This evening through Saturday)
Issued at 413 PM CDT Fri Aug 18 2017

Wave that brought rain to southern MN much of the day is now over
southeast MN, but the cool cloud tops associated with it are all up
by Lake Superior, well north of where the precip is around southeast
MN, so this area of precip is expected to continue it's diminishing
trend the rest of the afternoon. Right on the heels of this wave is
a much more compact, but stronger wave over northeast South Dakota.
This SD wave will be the source of strong to severe storms this
afternoon/evening in southwest MN. Expect these storms to more or
less follow the CAPE gradient (where sbCAPE maxes out around 2000
j/kg) southeast toward northwest IA, more or less paralleling the
Buffalo Ridge. Farther east, subsidence on the backside of the first
wave, along with more stable air in its cloud cover will limit
storms from the SD wave from making it much farther east of a
Willmar to Mankato line. Not only will the first wave limit eastward
coverage of storms from SD, but it will also keep storms in northern
MN, which went up just north of the cloud shield, from making much
progress into central MN. In the end, followed a blend of the CAMs
pretty close for PoP/QPF grids through this evening, which has the
best chances running from west central into southwest MN, with
pretty small chances outside of that area.

This activity will move south of the area pretty quick this evening,
with high pressure expected to slide over Iowa tonight. This will
leave us with our biggest issue for tonight, the potential for dense
fog. Given where the high is going and where the rain has fallen
today, it is looking increasingly likely that we will see dense fog
across at least southern MN, with the HRRR developing dense fog
pretty much everywhere west if I-35. Beefed up the fog mention in
the grids, and based the fog description (patchy, areas, widespread)
off of the visibility forecast from a blend of the short term models.

For Saturday, once the fog is gone, there will be no issues, with
mainly clear skies and highs in the low 80s expected. The only area
where we could see things play out a bit different is in west
central MN, where highs could get a bit warmer if the thermal ridge
coming across the Dakotas gets here faster than currently
forecast.

.LONG TERM...(Saturday night through Friday)
Issued at 413 PM CDT Fri Aug 18 2017

The main focus in the extended will be a slow moving front that
will stall over the area Sunday night into Monday night, providing
multiple chances of showers and thunderstorms.

High pressure over the Mississippi Valley will be sliding
southeast into the Ohio Valley Saturday night. Meanwhile, a
boundary will approach from the northwest as the next trough
advances eastward across Canada. A few showers and thunderstorms
are possible along it over western MN late Saturday night, but the
coverage should be limited due to deeper low moisture not
arriving until Sunday afternoon and a strong cap in place with the
EML overhead. The front will be orphaned from the Canadian trough
while another system developing over the western High Plains
transitions it into a quasi-stationary boundary Sunday. Deeper
moisture with pwats rising above 1.5 inches and continued steep
mid level lapse rates will make it easier to break the cap and
shear is strong enough to organize storms into line segments,
possibly into an upscale growing MCS by Sunday night.

Beyond Sunday night, it's difficult to determine where the front
will be given convective activity from the preceding 24 hours
which lends to a higher level of uncertainty with subsequent
development. But, it does appear the front won't be surging too
far south and even deeper moisture will pool along and south of it
with pwats around 2 inches Monday. The MCS Sunday night may
progress enough eastward for some breaks in the cloud cover here
in time for the eclipse around 1 pm, before more development
occurs later in the afternoon. Continued steep lapse rates and
very high moisture content in the lower atmosphere will allow the
pattern to repeat Monday. The system will shift east Monday night.

Cooler and drier air following next week will solidify a below
average month for temperatures region wide with a deep trough
developing across the northeastern half of the CONUS.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 621 PM CDT Fri Aug 18 2017

Main concern right now is cluster of thunderstorms impacting RWF
now, and potentially impacting MKT by 02Z. This activity will
continue on a southeasterly course, so all other taf sites in our
service area will avoid the storms. There has been a few showers
across northern and central MN this evening, but those continue to
weaken and are expected to diminish shortly.

A good dense fog setup is in place for tonight, so expect several
taf sites to go down to LIFR overnight. Recent rains, calm winds,
and temperatures cooling into the 50s tonight. Fog should mostly
be cleared out by 14Z tomorrow morning. Then, tomorrow will be a
VFR day after the fog clears with relatively light southwesterly
winds.

KMSP...even MSP will be susceptible to fog in this setup. Went
with ism for now but there is potential the visibility could be
lower.

/OUTLOOK FOR KMSP/
Sun...VFR. Chance MVFR/TSRA overnight. Wind SW 5 kts.
Mon...Chc MVFR/-TSRA. Wind SE 5 kts.
TUE...Chc MVFR/-TSRA early, bcmg VFR. Wind N 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...MPG
LONG TERM...BORGHOFF
AVIATION...SPD
Hazardous weather outlook, Aug 18, 11:19 AM CDT, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1119 AM CDT Fri Aug 18 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
191630-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1119 AM CDT Fri Aug 18 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms this afternoon for
southwest Minnesota. Large hail will be the main risk with storms,
with the greatest thunderstorm threat expected between 2PM and 8PM

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances return again Sunday evening through Monday
night. Heavy rainfall and severe weather will be possible during
this period.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed later this afternoon and
evening around southwest Minnesota.

In the hours before

Special weather statement, Aug 18, 4:18 PM CDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
418 PM CDT FRI AUG 18 2017

MNZ054-182145-
Lac Qui Parle-
418 PM CDT FRI AUG 18 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAC QUI PARLE
COUNTY...

At 416 PM CDT, a strong thunderstorm was located over Bellingham, or
14 miles southeast of Ortonville, moving east at 10 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Bellingham.

This includes U.S. Highway 75 between mile markers 113 and 121.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4508 9637 4517 9633 4514 9617 4505 9622
TIME...MOT...LOC 2116Z 290DEG 9KT 4511 9631

AMK
Special weather statement, Aug 18, 4:55 PM CDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
455 PM CDT FRI AUG 18 2017

MNZ064-073-182230-
Yellow Medicine-Redwood-
455 PM CDT FRI AUG 18 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL REDWOOD AND
SOUTHEASTERN YELLOW MEDICINE COUNTIES...

At 455 PM CDT, a strong thunderstorm was located over Belview, or 11
miles west of Redwood Falls, moving east at 15 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Echo, Belview and Delhi.

LAT...LON 4468 9540 4466 9523 4460 9513 4442 9520
      4456 9544
TIME...MOT...LOC 2155Z 278DEG 14KT 4459 9533

AMK
Special weather statement, Aug 18, 5:30 PM CDT, 3 hours before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
530 PM CDT FRI AUG 18 2017

MNZ065-073-182300-
Renville-Redwood-
530 PM CDT FRI AUG 18 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL REDWOOD AND WEST
CENTRAL RENVILLE COUNTIES...

At 530 PM CDT, a strong thunderstorm was located over Delhi, or 8
miles northwest of Redwood Falls, moving east at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Redwood Falls, Belview, Delhi and North Redwood.

This includes U.S. Highway 71 between mile markers 71 and 75.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4457 9535 4467 9529 4464 9504 4445 9513
TIME...MOT...LOC 2230Z 283DEG 15KT 4460 9525

AMK
Special weather statement, Aug 18, 7:02 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
702 PM CDT FRI AUG 18 2017

MNZ074-190030-
Brown-
702 PM CDT FRI AUG 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BROWN COUNTY...

At 702 PM CDT, a strong thunderstorm was located near Sanborn, or 18
miles north of Windom, moving east at 15 mph.

Nickel size hail is possible with this storm.

This storm will remain over mainly rural areas of southwestern Brown
County.

Torrential rainfall is also occurring with this storm.

LAT...LON 4419 9510 4419 9491 4411 9491 4411 9510
TIME...MOT...LOC 0002Z 284DEG 13KT 4414 9505

AMK
Special weather statement, Aug 18, 8:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
830 PM CDT FRI AUG 18 2017

MNZ082-083-091-190200-
Blue Earth-Watonwan-Martin-
830 PM CDT FRI AUG 18 2017

...A STRONG THUNDERSTORM WILL AFFECT MARTIN...SOUTHWESTERN BLUE EARTH
AND SOUTHEASTERN WATONWAN COUNTIES...

At 829 PM CDT, a strong thunderstorm was located near Trimont, or 14
miles northwest of Fairmont, moving southeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Fairmont, St. James, Sherburn, Truman, Trimont, Welcome, Ceylon,
Lewisville, Granada, South Branch, Northrop and Dunnell.

This includes Interstate 90 between mile markers 82 and 107.

LAT...LON 4351 9485 4379 9486 4397 9467 4399 9421
      4350 9441
TIME...MOT...LOC 0129Z 299DEG 28KT 4379 9464

AMK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:02 PM CDTSpecial Weather StatementMPXCottonwood28 min
Aug 18, 7:26 PM CDTSevere Thunderstorm WarningMPXBrown, Martin, Watonwan34 min
Aug 18, 8:53 PM CDTRiver Flood WarningMPXRedwood3 days

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.